Any undesirable side effect or reaction to a medication is called an adverse drug reaction. Most people, however, call any adverse drug reaction an allergy. In truth, only about 5-10% of adverse drug reactions are true drug allergies. In a drug allergy, the immune system reacts to a medication or its metabolites and it is this immune response that triggers symptoms.
Other adverse drug reactions do not involve the immune system and are therefore not drug allergies. However, both allergic and non-allergic drug reactions can cause similar symptoms and can be easily confused. Regardless of the cause, all adverse drug events need to be evaluated by a doctor, as some allergic and non-allergic drug reactions can be severe or life-threatening.
Most allergic reactions start immediately after taking the drug. However, it’s possible to develop an allergic reaction to a medication even after a person has been on it for several weeks. Additionally, an allergic reaction to a drug can occur even if the drug had caused no reaction in the past.
- Antibiotics – The most common drug allergies are caused by penicillin, penicillin-like drugs and antibiotics that contain sulfonamides. Antibiotics can also cause non-allergic reactions, including rashes and digestive problems.
- Aspirin and NSAIDs – Non-steroidal anti-inflammatory drugs (NSAIDs), which include aspirin, ibuprofen (Advil, Motrin, others), naproxen (Aleve, Naprosyn, others) and others can cause non-allergic reactions including shortness of breath, wheezing, hives (urticaria) and swelling (angioedema).
- X-ray contrast dye – Some people are sensitive to intravenous (IV) contrast used in some x-ray tests. This reaction can cause itching, hives, flushing and a drop in blood pressure. This reaction is often mistakenly connected to seafood allergy.
- Vaccines – Rarely, allergic reactions occur after vaccination. Sometimes the reaction is caused by the vaccine itself, but more often than not the reactions are triggered by other ingredients of the vaccine. Reactions to vaccines are rarely severe and symptoms typically improve quickly.
- Skin Rash
- Hives (urticaria)
- Facial Swelling
- Shortness of Breath
- Vomiting and Diarrhea
A careful medical history is extremely important in diagnosing drug allergies, including the nature of symptoms, timing of symptoms, specific drugs taken and previous history of allergic reactions. For some drugs, particularly certain antibiotics, an allergy skin test may be done to determine whether a person is allergic. A small amount of the drug is injected in the skin of the arm or back, and if the individual is allergic to the drug being tested, a red raised bump will develop. Tests to identify drug allergies are not available for many drugs. Sometimes a drug provocation test is done. During drug provocation testing, gradually increasing amounts of the drug in question are given until a reaction occurs or the drug is tolerated at a full dose. This is usually only done when there are no acceptable alternative drugs available.
Desensitization: In some cases, sensitivity to a drug can be reduced by starting with a tiny dose and gradually increasing it over time. This can take from 1-10 days and is generally done under medical supervision at a doctor’s office, hospital or allergy clinic. In general, this is only done when a person is allergic to a drug and a satisfactory alternative is not available.
|How We Can Help|
Drug allergies can be very difficult to diagnose. It takes a physician with expertise such as a board-certified allergist/immunologist to know which questions to ask and what tests to perform. Your Allergy Partners physician has the training and experience to know how best to diagnose and manage your drug allergy.